The makers of <“https://www.yourlawyer.com/practice_areas/defective_drugs”>over-the-counter (OTC) pain medications and fever reducers have been told by federal regulators to include new warnings on their labels about potential side effects, including stomach bleeding and liver damage. According to a Food & Drug Administration (FDA) statement, the new warnings will be required on OTC versions of acetaminophen and NSAIDs.
“Acetaminophen and NSAIDs are commonly used drugs for both children and adults because they are effective in reducing fevers and relieving minor aches and pain, such as headaches and muscle aches, â€œ Charles Ganley, M.D., director, FDAâ€™s Office of Nonprescription Drugs in the Center for Drug Evaluation and Research, said in the agency’s statement. â€œHowever, the risks associated with their use, need to be clearly identified on the label so that consumers taking these drugs are fully aware of the potential harm they can cause. It is important that they know how to take these medications safely to reduce their risk.â€
Acetaminophen OTC painkillers include the brand name Tylenol. NSAIDs include aspirin (such as Bayer), ibuprofen (such as Advil) and naproxen (such as Aleve). According to the FDA, the new labeling requirement applies to all OTC pain relievers and fever reducers, including products such as cold medicines that contain acetaminophen or an NSAID in combination with other ingredients.
Exceeding the recommended dosage of acetaminophen may increase the risks for severe liver damage. According to the FDA statement, safety data reported in medical literature indicate that people sometimes take more acetaminophen than the labeling recommends. Others unknowingly take multiple products containing acetaminophen at the same time. Alcohol use can also increase the risk of liver damage with acetaminophen, the agency said.
The risk for stomach bleeding may increase in people who use NSAIDs and who are taking blood-thinning drugs (anticoagulants) or steroids. Stomach bleeding risks also increase for people who take multiple NSAIDs at the same time, or in people who take them longer than directed. Alcohol use can increase the risk for stomach bleeding with NSAIDs use.
Under the final rule, manufacturers must ensure that the active ingredients of these drugs are prominently displayed on the drug labels on both the packages and bottles. The labeling also must warn of the risks of stomach bleeding for NSAIDs and severe liver damage for acetaminophen.
In its statement, the FDA acknowledged that since 2006, some manufacturers have voluntarily revised their product labeling to identify these potential safety concerns. However, the voluntary changes to labeling do not address all of the labeling requirements in the new rule. For example, the new rule includes a warning on products containing acetaminophen that instructs consumers to ask a doctor before they are taking the blood thinning drug warfarin.
According to the FDA, the new rule gives the manufacturer of the affected drugs one year to relabel their products.